I had a total hysterectomy 2 years ago and was put on Premarin, lowest mg, experienced thining hair, broke out in rashes when exposed to sun and cold temperature. Didn't feel any better while taking this medication, as a matter of fact I felt worse. I stopped taking the medication about 4 months ago and my hair thining problem seems to have stopped, I feel great. I have no hot flashes, insomnia or any other symptons that relate to a hormonal defficiency. I don't feel like I need to take any HRT. I am wondering what will happen if I don't take any. I have no mood swings and really feel better not taking anything. I do smoke. I do not want to have to take any HRT and would like to know in laymans terms what will happen if I don't. I take extra calcium and vitamins and am in very good health. I am not overweight, I am very very active.
I have discussed this with my Dr. and no one will tell me exactly why Ineed to take HRT, when I feel better without it. I could see taking this if I was having problems.
Any information or advice you can give will be greatly appreciated.
Thanks for your time.
This is a reasonable question and I think that a lot of women feel the way that you do and for similar reasons.
If you will read the section of the web site, Hormonal Deficiency, it provides some insight as to some of the affects of being without hormones. In general though most women without ovaries who do not replace their hormones will experience atrophy, or shrinkage of hormonally dependent tissues. This would include but not be limited to, the skin, vagina, labia, clitoris, breasts and urethra. In addition, statistically one would expect a lower life expectancy. mostly due to higher rates of death associated with heart attacks, stroke and osteoporosis. Even if you are not experiencing any menopausal symptoms, these changes may be occurring silently.
Many women are intolerant of oral HRT and this may be what generated the problems that you experienced.
If you decide to try HRT again, I would consider starting with one of the estradiol patches and you can discuss this with your physician at that time.